Advice pleaseeeee

hello, this is all new to me, so I'll start from the begging. My son has been suffering from colds and toncilits and chest infections for about 2 yrs, was given a blue ventolin and a small spacer just over a year ago.

but in the last few months since starting play school he was just constantly I'll. Having to get medication antibiotics from the docs,

untill last Friday afternoon he began to cough a lot very chesty thought he had chest infection so too him to docs with oh a few hours he was seen and I was told he had toncilits, Okay got medication ( different due to him getting it so oftern ) he had a bad night ( so sleep in our bed) and was ok Saturday back in our bed Saturday night ( which is normal when he's poorly) we can keep a eye on him more then. BUT come 10pm Sunday I decided that's it we are going to A&E his breathing was fast, his speech was bitty could not talk with out getting out off breath, he had been asleep and now was awake unable to breath, (took older boy to a family's house) then went straight to hospital, was seen within half hour he was put on a nebuliser and given pink steroids, after a few hours he was very lively funny and a lil too awake apparently it was the pink streroids.

After he was seen by two paediatric doctors was told he had to stay over night as he was not breathing as good as he should be after him medication and nebuliser. I stayed with him husband went home.

Every 3 hours he had to have 10 puffs of ventolin. Which I offered to do due to me being his mum. Which was fine this happend 1am. 4 am 7am. I was doing them while he sleep putting spacer over his nose and mouth, spraying once counting to ten leaving it a minuet then repeating ten times. He was still chesty and breathing not great but he was so much better. Then from about lunch time on the Monday it went to 8 puffs every 4 hours. (he also was having a brown inhaler first thing in the morning called clenil. And one befour bed with the ventolin)

Got to see a doctor who we asked out right is this Asthma??? As no one had ever said about it due to him not being 4. To which he said yes and the age has gone back down to 2 for being diagnosed with asthma,

We ended up going home at 9pm Monday night with a few words or two with the doctors and nurses and ended up giving him ventolin 6puffs every 4hours. Which I was happy doing, was given a small piece off paper with

10 puffs every 3 hours

8 puffs every 3 hours

7 puffs every 3 hours

6 puffs every 4 hours

4 puffs every 4 hours

2puffs every 4hours.

But if I got to 6 puffs and thought he was getting bad then i should go back to 7 puffs ect but if I got back to 8 or 10 to go back to hospital or doctors.

I was also given a white pump called ATROVENT which I give once a day.

It's now Wednesday ( a week and 2 days after ) night he's better but have had to stop him running about and doing normal 3yr old things as he was getting puffed out. Called my GP who does not have a Astham nurse at the moment but got a docs appointment on Thursday this week that's over a week and 3 days after leaving hospital.

I had got down to the 6 puffers 4 hourly with the help off my clock on my phone, He's better but not 100% I would say about 85% as he's still got a strange cough sometimes dry and some times wet. He wakes at night coughing so i have to give him the pump early if needed i wont wait till the 4hour mark.... I am hoping thats write as i cant leave him like it. And it does work.

I Did not finish his antibiotics which he only had for 2 days. And was told he did not need them he don't have toncilits. The doctor I am seeing Thursday is actully worked in the child's ward a yr ago.

But what I am asking is

AM I DOING THIS WRITE... IS THERE ANYTHING ELES I CAN DO????? How do I know that the Astham is better or not and is the cough just normal or goes with the Astham.

Sorry if I wrote loads but hoping someone could help at all. Sorry it's like an essay for school.

Also just to mention due to him not being aloud to see a Astham nurse befour I have alway given him medication without thinking.mit was only a few days after being home that we realised him being ill so much after him being better was probly us triggering it by giving him medication he should not have been aloud due to having asthma!!!!

3 Replies

oldestnewest
  • hmmmmm....my personal opinion would be to either get a GP appt asap, or possibly try ringing the AUK nurses (number at the top) Are you in the UK? I only ask, because different countries tend to do different things and have different protocols - i have never heard someone being discharged while still needing so much salbutamol - and i would definately say if you find he is struggling after having 6 puffs within the last 4 hours, to me that would signal its time to get him a bit more help (either OOH or A&E - that would have to be up to you to decide - obviously i cant see him!) Have you looked in the ""all about asthma"" section on this website? That has lots of information about what to do in asthma attacks, and when to get help and stuff, and its better safe than sorry! The usual advice is that if you need reliever medication (ventolin) then you should take it - but if you are needing a lot then you should get some more help. I'd also say that it sounds to me like your sons asthma is not well controlled at the moment, the theory is that you *should* be able to do whatever you want with asthma without it getting in the way, it may be that he needs a change in medication to find a combination that works for him!

    Did you get some of the pink steroids to go home on? (and yes - these make me stay up all night too!!) If not then its possible your GP might prescribe some to help him get over this exacerbation (obvs again this depends on your son, everyone is different) - and if taken in the morning then its usually possible to sleep on them!

    Coughing is a fairly normal asthma symptom - and having a cough/cold/chest infection, can make asthma worse - if the ventolin is helping then there is probably an element of asthma causing at least some of the coughing.

    I dont really understand your last sentence - there arent many medications that trigger asthma (specific allergies and NSAIDs are the only ones i can think of) so i wouldnt have thought that past medical treatment could have triggered this attack, and either way its not your fault in any way, its up to a doctor to decide if a treatment is not safe, if he gave you a prescription, he will have been pretty sure it was the best thing to do - if your worried abput that in future make sure you discuss it with the doctor, its important they know what meds he is/isnt taking!

    Hope your Son is feeling better soon, and if in doubt i'd take him to A&E, you dont really want to risk it with breathing issues, and have a look around this site - its got lots more info :-)

  • Hello thank you for your usefully post soph.

    I went too see my GP this morning a 2 hour wait mind you, I explained what had happend he's has told me to up his dose on the brown inhaler Beclometasone from 2 puffs a day to 4 puffs a day???? Also had his chest and throte looked at. I assume he knows what he talking about but on the other hand I said about seeing a asthma nurse and he said I don't need to see one?? I think I should call my hospital and ask them as they told me when I left I need to see a asthma nurse and they will keep my boy on file at the hospital to keep a eye on him.

    And no I did not get any pink stuff to take home. He was given one when we got there and another 12 hours later, I was told its only ment to be 1 in every 24 hours?

    Sorry for the confusion when I said about medication making him worse I have been told that NUROFEN is not good for asthma and it says on the bottle ask doctor befour talking it???

    And his Asthma is deffinatly not controlled as such as he is still having whizzy moments and finding it slightly hard to breath (but not oftern)

    I am going back to 8 puffer every 3 hours and then and see how he goes.

    I am just about to read up on the info on this site. Thank you muchly for your help and advise and I would never risk not talking him or any one to the docs or hospital it's always just incase. Dont care if it turned out to be nothing and was told i worrie to much. Better safe than sorry. As i know many people who won't do that there risking thing too much especially a child :)

  • Hopefully things will improve for your son after a few days of increased steroid inhaler to get things under control. The thing about asthma nurses is that its a bit hit and miss. Many 'asthma nurses' are actually just practice nurses with a special interest in asthma. Others have additional specialist qualifications. The asthma nurse in our surgery is fab and has considerable additional qualifications in addition to her nursing qualification but they are not all created equal. However, despite the fact she is fab, if things go wrong, I always end up having to see my GP anyway so I do feel they are of limited value. They can be great in terms of teaching, ie how to use spacers, inhalers etc appropriately though.

    Steroids (Im guessing thats what you mean by pink stuff lol) are only taken every 24 hrs you are right. Maybe they felt he didnt need additonal steroids to take home?

    Not every asthmatic is allergic to non steroidal anti inflammatories like nurofen and aspirin, but personally I wouldnt risk it. I took aspirin and nurofen for years, (young and stupid!!) and then one day had a massive asthma attack after taking it and ended up in hospital - allergies can develop at any point. I cant take any NSAIDS at all now.

    I hope things improve for your son soon, dont be afraid to go back to the GP if they don't :)

    Lynda

You may also like...